Supplementation while on Meds
Apr 13, 2009
Hi I have been + for 4 years now workout regularly have built some of the muscle back that I lost. I am on Prezista and Truvata with Norvir. Is it ok to supplement with Creatine (Cell-Tech), and Protein (Nitro-Tech) along wiht Glutamine?
Response from Mr. Vergel
Creatine+ Exercise versus Exercise alone in HIV+ Men:
( from http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=2646129 )
Dr Mulligan et al performed a randomized, double blind, placebo-controlled, clinical research center-based, outpatient study in San Francisco. 40 HIVpositive men (20 creatine, 20 placebo) enrolled in a 14-week study. Subjects were randomly assigned to receive creatine monohydrate or placebo for 14 weeks. Treatment began with a loading dose of 20 g/day or an equivalent number of placebo capsules for 5 days, followed by maintenance dosing of 4.8 g/day or placebo. Beginning at week 2 and continuing to week 14, all subjects underwent thrice-weekly supervised resistance exercise while continuing on the assigned study medication (with repeated 6-week cycles of loading and maintenance). The main outcome measurements included muscle strength (one repetition maximum), energetics (31P magnetic resonance spectroscopy), composition and size (magnetic resonance imaging), as well as total body composition (dual-energy X-ray absorptiometry). Thirty-three subjects completed the study (17 creatine, 16 placebo). Strength increased in all 8 muscle groups studied following progressive resistance exercise, but this increase was not augmented by creatine supplementation (average increase 44 vs. 42%, difference 2%, 95% CI −9.5% to 13.9%) in creatine and placebo, respectively). There were no differences between groups in changes in muscle energetics. Thigh muscle cross-sectional area increased following resistance exercise, with no additive effect of creatine. Lean body mass (LBM) increased to a significantly greater extent with creatine.
They saw increases in creatinine in some patients taking creatine, so you need to watch your kidney function. They did not see changes in viral load so hopefully this means that there were no drug-drug interactions with this supplement.
Whey Protein Use in HIV+ Women (From http://journals.lww.com/aidsonline/pages/articleviewer.aspx?year=2001&issue=12070&article=00011&type=abstract)
Denise Agin et al studied the use of whey protein plus or minus exercise in HIV+ women and found that resistance exercise significantly increased body cell mass (BCM), muscle mass, muscle strength, and QOL in HIV-infected women with reduced BCM. Whey protein had little effect on BCM accrual. Combined protein and exercise did not increase BCM in excess of gains achieved by exercise alone.
Whey Protein in HIV+ Men (from http://www.ajcn.org/cgi/content/abstract/88/5/1313 )
Dr Satler et al studied the use of whey protein supplement without exercise and found no increases in lean body mass in patients. Patients seem to adjust their calory intake daily when taking the shakes, so the net effect on calories was not improved. There seemed to be some improvement in CD4 cell counts with whey, though. Diarrhea and bloating also were more common in those taking whey.
This supplement has been shown to improve gut function and diarrhea in some studies. There one was a study done by Dr Shabert et al that found that glutamine plus an antioxidant improved lean body mass in people taking that combination. She even compared her results with those obtained with growth hormone, I remember.
So, it seems that there is some benefit of taking these popular body building supplements if used with exercise. But I would watch creatinine blood levels to make sure that your kidneys handle the extra load. Of course, we really cannot say much about specific brands since quality control may be an issue in some supplement companies.
I always tell people to consult with the houstonbuyersclub.com for HIV specific information on supplements and brands to trust.
I hope this helped
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Blood In Semen?
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- Swollen Lymph Nodes After Giving Oral Sex What Are The Chances Of HIV
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Can Flagyl Cause Thrush?
- Can Vaginal Discharge Cause Sores?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.